Alert archive / Pennsylvania / Red Flag Warnings in 2009

Red Flag Warning 3, NWS State College, PA

April 28, 200925 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Apr 28, 2009, 10:43 AM EDT for 25 counties in Pennsylvania. It took effect at Apr 28, 2009, 2:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2009, 10:43 AM EDT (14:43 UTC)
In effect from
Apr 28, 2009, 2:00 PM EDT
Expired
Apr 28, 2009, 8:00 PM EDT
In force
6 hr
Issued by
NWS State College, PA
All 25 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 2.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KCTP 281443
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1043 AM EDT TUE APR 28 2009


PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-290000-
/O.NEW.KCTP.FW.W.0003.090428T1800Z-090429T0000Z/
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1043 AM EDT TUE APR 28 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS GUSTING ABOVE 20 MPH...LOW RELATIVE HUMIDITY...AND VERY WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

DEVOIR
1 follow-up statement
000 
WWUS81 KCTP 290009
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
809 PM EDT TUE APR 28 2009

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-290115-
/O.EXP.KCTP.FW.W.0003.000000T0000Z-090429T0000Z/
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
809 PM EDT TUE APR 28 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RAIN MOVING ACROSS THE AREA HAS ALLOWED HUMIDITIES TO RECOVER
THIS EVENING. 

$$

TYBURSKI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 28, 7:57 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 28, 7:57 AM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 AM EDT TUE APR 28 2009

.SYNOPSIS...
HIGH PRESSURE WILL SLOWLY GIVE WAY TO A COLD FRONT SPREADING EAST-
SOUTHEAST FROM THE LOWER GREAT LAKES. THE COLD FRONT WILL MOVE
ACROSS THE COMMONWEALTH LATE THIS AFTERNOON INTO TONIGHT...THEN
STALL OUT SOUTH OF THE MASON DIXON LINE WEDNESDAY. CANADIAN HIGH
PRESSURE WILL MOVE EAST ACROSS NEW ENGLAND BY WEDNESDAY
NIGHT...ALLOWING THE FRONT AND ASSOCIATED MOISTURE TO LIFT BACK
NORTHWARD THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY MORNING IR SATL IMAGERY SHOWS ONLY A FEW PATCHES OF CIRRUS
ACROSS CENTRAL PENN. THE MAIN CLOUD SHIELD...ASSOCIATED WITH A SW-
NE ORIENTED FRONTAL SYSTEM...EXTENDS FROM THE MID MS VLY NEWD
INTO THE GREAT LAKES. EXPECT A MOSTLY SUNNY SKY ACROSS THE CENTRAL
AND ERN ZONES THROUGH MIDDAY WITH INCREASING CLOUDS INVADING THE
NW MTNS BY LATE MORNING.

A DEEP-LAYER WSWLY FLOW ALOFT...EMBEDDED WITH SEVERAL WEAK SHRT/WV
IMPULSES...WILL EXTEND ACROSS THE SERN HALF OF THE CONUS FROM THE
DESERT SW ACROSS THE PLAINS INTO THE NORTHEAST/MID ATLANTIC TODAY.
MEANWHILE AT THE SFC...THE AFOREMENTIONED COLD FRONT WILL SPREAD
ESEWD THROUGH THE NERN STATES/NEW ENGLAND BY THIS EVE...BECOMING
QUASI-STATIONARY SOUTH OF THE MASON-DIXON LINE TONIGHT. AHEAD OF
THE FRONT...TEMPERATURES WILL AGAIN SOAR TO NEAR RECORD LEVELS
ACROSS CENTRAL/ERN PENN. FURTHER N/W...CLOUD COVER WILL HOLD AFTN
TEMPS IN THE U60S-70S /WHICH IS STILL SEVERAL DEGREES ABOVE NORMAL
FOR LATE APRIL/. LOOK FOR SOME SCTD CU TO POP-UP BY THE LATE
MORNING INTO THE EARLY AFTN ESP ACROSS THE WRN ALLEGHENIES.

BY LATE IN THE DAY...A RIBBON OF LOW-MID 50S DEWPOINTS/HI PWATS
ARE PROGGED TO PRECEDE THE FRONTAL BOUNDARY AS IT APPROACHES THE
STATE FROM THE NORTHWEST. STRONG SFC HEATING AHEAD OF THE FRONT
WILL PROMOTE A WELL-MIXED BLYR/STEEP LOW-LEVEL LAPSE RATE
ENVIRONMENT -- WHICH IS VERY EVIDENT WHEN EXAMINING FORECAST
SOUNDINGS. THE INVERTED-V CHARACTER OF THE SOUNDINGS SUPPORTS AN
ISOLD STRONG WIND GUST THREAT WITH ANY TSTORMS THAT DEVELOP
ALONG/AHEAD OF THE COLD FRONT. HOWEVER...WEAK LOW LEVEL MSTR FLUX
CONVERGENCE/UNIFORM WEST-SOUTHWEST LOW LEVEL FLOW COMBINED WITH
MEAGER MID-LEVEL LAPSE RATES SUGGESTS THAT OVERALL CONVECTIVE
DEVELOPMENT WILL BE LIMITED.

THE COLD FRONT WILL WAGGLE SOUTH TONIGHT...BECOMING NEARLY
STATIONARY SOUTH OF THE MASON DIXON LINE. THE LOW LEVEL FLOW WILL
BECOME INCREASINGLY ANTICYCLONIC...WITH SOME CLEARING ACROSS THE
NORTHERN TIER.

&&

.SHORT TERM /WEDNESDAY/...
SURFACE COLD FRONTAL BOUNDARY PUSHES WELL SOUTH OF PENN EARLY
WEDNESDAY (INTO CENTRAL VA) WHILE THE 850 MB FRONT STALLS NEAR THE
MASON/DIXON LINE. THE 850 MB FLOW VEERS AROUND FAIRLY QUICKLY TO
THE NORTHEAST EARLY IN THE MORNING ACROSS MUCH OF THE CWA...THEN
EAST SOUTHEAST BY THE MID TO LATE AFTERNOON HOURS.

LIGHT RAIN WILL SLIDE SOUTH WITH THE FRONT AND BECOME CONFINED
MAINLY TO THE SOUTHERN THIRD TO HALF OF THE STATE IN THE
AFTERNOON. TEMPS WILL BE A FEW TO SEVERAL DEG F BELOW NORMAL...
DUE TO THE EXTENSIVE CLOUD COVER AND LLVL EASTERLY FLOW.

THERE COULD BE A SHARP NRN EDGE TO THE LAYERED CLOUDS ACROSS THE
NCENT PENN MTNS FROM LATER WED MORNING THROUGH EARLY WED NIGHT
WHERE UPSTREAM...MEAN SFC TO 5 KFT AGL OVER LAND TRAJECTORIES
FROM SRN NEW ENGLAND SHOULD ADVECT NOTABLY DRIER AIR. PAINTED
CLOUD COVER IN THE 25 TO 30 PERCENT RAIN THERE DURING THAT
PERIOD...WHILE THE SOUTHERN HALF OF THE STATE LIKELY SEES 80 TO
100 PERCENT CLOUD COVER DURING THAT TIME.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE ANOMALOUS EAST TO SE 925 - 850 MB FLOW (-1 TO -2 STANDARD
DEVIATIONS) WILL PERSIST THROUGH AT LEAST THE FIRST HALF OF WED
NIGHT...BEFORE VEERING MORE TWD THE SOUTH AND INCREASING DURING
THE DAY THURSDAY...ATOP THE GENERAL SERLY SFC FLOW. AFTER A RATHER
BRIEF...6-12 HR DIP IN PWATS TO 12-16 MM ACROSS THE NRN HALF OF
PENN WEDNESDAY AFTERNOON AND EARLY WEDNESDAY NIGHT...DEEP LAYER
MOISTURE WILL SURGE BACK NORTH INTO THE COMMONWEALTH WITH PRECIP
WATER CLIMBING TO 25 TO 30 MM THURSDAY AFTERNOON AND NIGHT.

MODEL SOUNDINGS STILL APPEAR TOO STABLE FOR EVEN ELEVATED
CONVECTION/TSRA THURSDAY...THOUGH I SUSPECT THAT THE SREFS
INCREASING S TO SW FLOW ALOFT MAY HELP TO MAINTAIN SOME WEAKENING
OHIO VALLEY TSRA INTO THE WRN PENN MTNS LATER THURSDAY AFTERNOON.
ANOTHER COOL DAY ON TAP FOR THURSDAY. HIGHS TEMPS MAY BE LIMITED
TO THE UPPER 50S TO AROUND 60F FOR A GOOD CHUNK OF THE CWA...WHICH
WILL BE 5 OR 6F BELOW NORMAL AT PLACES SUCH AS KUNV...KAOO..KIPT
AND KMDT.

BOOSTED POPS ABOUT 10 TO 20 PERCENT...TO THE HIGH LIKELY CATEGORY
FOR THURSDAY AFTERNOON AND NIGHT AS THE NOSE OF THE 40-50KT 850 MB
JET HEADS TOWARD US FROM THE OHIO RIVER VALLEY BENEATH A RATHER
PRONOUNCED ENTRANCE REGION TO A JET STREAK SLIDING TO OUR NORTH.

THE LLVL (925-850 MB) SSW TO SW WIND MAX OF 35 TO 45 KTS WILL
REMAIN OVER PENN THROUGH MUCH OF FRIDAY HELPING TO SUPPORT
PERSISTENT ABOVE NORMAL PRECIP WATER OF 28 TO 35 MM. SHOULD WE BE
ABLE TO DEVELOP SIGNIFICANT BREAKS IN THE CLOUD COVER FRIDAY...WE
COULD SEE A SIGNIFICANT SEVERE WEATHER OUTBREAK...ESPECIALLY
ACROSS THE SW MTNS...EAST TO THE LOWER SUSQ VALLEY WHERE SFC BASED
CAPES WILL SURGE TO 1500-1800 J/KG WITH 0-1 KM EHI AOA 1M2/S2.

SEVERAL ROUNDS OF SHOWERS...AND EVEN A PERIOD OR TWO OF STEADY
RAIN DURING THE THURSDAY THROUGH FRIDAY NIGHT TIME PERIOD WILL
BRING WIDESPREAD 0.50 TO 0.75 36 TO 48 HR RAINFALL
AMOUNTS...WITH THE POTENTIAL FOR UP TO 1.5 INCHES WHERE
THUNDERSTORMS OCCUR.

THE COLD FRONT FINALLY SLIDES SE ACROSS THE STATE FRIDAY
NIGHT INTO SATURDAY MORNING...FOLLOWED BY COOLER BUT GENERALLY
DRY WEATHER FOR THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
VFR CONDS WILL REMAIN IN PLACE THRU MOST OF TDY. SCT-BKN CUMULUS
DEVELOPMENT /BASES 4-6KFT AGL/ LKLY BY THIS AFTN. LATEST GUIDANCE
SUPPORTS ARRIVAL OF LOWER CIGS NW-SE AFT 21Z AS A COLD FRONT
SPREADS SEWD ACROSS THE REGION. WSWLY SFC WND GUSTS BTWN 15-20KTS
EXPECTED AHEAD OF THE FRONT BY EARLY AFTN AS BLYR BECOMES WELL
MIXED. OCCNL SHRA WILL GIVE WAY TO CLEARING NORTH...BUT LOW CLOUDS
WILL LKLY LINGER OVER THE SOUTH TONIGHT.

OUTLOOK...
WED...VFR NORTH. VFR/MVFR CENTRAL. MVFR/IFR SOUTH.
THU...BCMG MVFR/IFR ALL SITES IN DEVELOPING RA.
FRI-SAT...IFR/MVFR SHRA ASSOC WITH FROPA...IMPROVING TO VFR W-E LATE.

&&

.FIRE WEATHER...
FIRE DANGER WILL AGAIN BE ELEVATED THIS AFTERNOON ACROSS CENTRAL
AND EASTERN PENNSYLVANIA AS RELATIVE HUMIDITY VALUES APPROACH 30
PERCENT AND WEST SOUTHWEST WINDS OCCASIONALLY GUST BETWEEN 15 AND
25 MPH. HOWEVER...RED FLAG CRITERIA IS NOT ANTICIPATED AT THIS
TIME.

&&

.CLIMATE...
NEAR RECORD HIGH TEMPERATURES ARE EXPECTED AGAIN TODAY ACROSS
CENTRAL AND EASTERN PENNSYLVANIA. OFFICIAL RECORDS AT WILLIAMSPORT
AND HARRISBURG ARE IN JEOPARDY.

THE RECORD HIGH TEMPERATURE FOR WILLIAMSPORT IS 91 DEGREES SET
BACK IN 1990. THE RECORD HIGH TEMPERATURE FOR HARRISBURG IS 90
DEGREES SET BACK IN 1957.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...DANGELO/LAMBERT
LONG TERM...LACORTE/LAMBERT
AVIATION...STEINBUGL
FIRE WEATHER...STEINBUGL
CLIMATE...STEINBUGL
Hazardous weather outlook, Apr 28, 4:40 AM EDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 AM EDT TUE APR 28 2009

PAZ004-005-290845-
WARREN-MCKEAN-
440 AM EDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290845-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
440 AM EDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

FIRE DANGER WILL BE ELEVATED THIS AFTERNOON AS RELATIVE
HUMIDITY VALUES APPROACH 30 PERCENT AND WEST SOUTHWEST WINDS
OCCASIONALLY GUST BETWEEN 15 AND 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

STEINBUGL/LAMBERT

Nearby

Red Flag Warnings in Pennsylvania, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.